You don't need to be signed in to read BMJ Blogs, but you can register here to receive updates about other BMJ products and services via our site.

Archive for November, 2013

Three cases of severely disseminated Staphylococcus aureus infection in patients treated with tocilizumab

26 Nov, 13 | by Kristy Ebanks

These cases illustrate a number of important points of relevance to acute and general medical physicians as well as in specialties such as Rheumatology. Firstly, patients who are on anti-IL-6 medications may present in a different and less florid way when infected systemically with Staphylococcus aureus than immunocompetent patients. Secondly, they provide a reminder to doctors to ask about any injected therapies that the patient may have received in the last 6 months when taking a drug history. Thirdly, they give a warning to prescribers of drugs such as tocilizumab that such bacterial dissemination can occur, and to be particularly wary in the presence of likely risk factors, such as indwelling prosthetic material or previous invasive disease caused by Staphylococcus aureus.

Reviewer
Dr Thomas C Morris
NHS – Infectious Diseases

Three cases of severely disseminated Staphylococcus aureus infection in patients treated with tocilizumab

Hypertrophic Pulmonary Osteoarthropathy and Congenital Heart Disease

22 Nov, 13 | by Kristy Ebanks

Secondary Hypertrophic osteoarthropathy in cyanotic congenital heart disease is a well known complication but its awareness is coming down. Though its prevalence may have come down thanks to total correction and better palliation during childhood it has not totally disappeared. Awareness about its presentation and x-ray findings is must for a timely diagnosis and management as illustrated in this aptly titled case report.

Reviewer
Dr.Ravindran Rajendran
Sri Jayadeva Institute of Cardiovascular Sciences and Research

Hypertrophic Pulmonary Osteoarthropathy and Congenital Heart Disease

Failure of anti-TNF therapy to reactivate previously septic prosthetic joints

22 Nov, 13 | by Kristy Ebanks

There are many problems and alarms arising from anti-TNF therapy employed by biological drugs and infections. On the other hand, the medical behavior on this issue is usually personal and medical decisions are made on a case-by-case.  In this case, the elapsed time from the previous infections is really considerable and it is also reasonable that enough time has been passed to considered safe the use of immunosuppressive therapy. However, I must admit that in such a case many doctors may not prescribe this type of biological drugs, and this is the reason for which the publication of this case could be important.

Reviewer
Dr Luchetti
Università Politecnica delle Marche

Failure of anti-TNF therapy to reactivate previously septic prosthetic joints

Laugh-induced syncope

18 Nov, 13 | by Kristy Ebanks

Syncope is a common symptom in outpatient clinics or emergency departments. Laugh induced syncope is rare and laughter may not be recognized by physicians as a cause of syncope. I believe this case report is useful for generalists.

Reviewer
Dr Kurokawa
Kawasaki Medical School

Laugh-induced syncope

 

BMJ Case Reports: publishing, sharing and learning through experience

BMJ Case Reports

Publishing, sharing and learning through experience Visit site



Creative Comms logo

Most recent cases

Most recent cases